Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS New Orleans, LA

May 17, 2018Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 17, 2018, 8:00 PM CDT for Jackson County, Mississippi. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 8:00 PM CDT (01:00 UTC)
Expired
May 17, 2018, 8:30 PM CDT
In force
30 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Jackson County, MS

The radar

The Mobile radar (KMOB), 57 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 8:01 PM CDTTSTM WND DMG6 N St. Martin, MSLOCAL MEDIA RELAYED A REPORT OF DOWNED POWERLINE ON SCARBOURGH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

241 
WUUS54 KLIX 180100
SVRLIX
MSC059-180130-
/O.NEW.KLIX.SV.W.0037.180518T0100Z-180518T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
800 PM CDT THU MAY 17 2018

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jackson County in southern Mississippi...

* Until 830 PM CDT.

* At 800 PM CDT, a severe thunderstorm was located over Latimer, or
  near St. Martin, moving southeast at 15 mph.

  HAZARD...Quarter size hail and gusts 40 to 50 mph. 

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Ocean Springs, St. Martin, Gautier, Latimer, Gulf Hills, Gulf Park
  Estates, Hickory Hills and Vancleave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3043 8858 3035 8869 3034 8873 3037 8878
      3038 8878 3043 8886 3042 8888 3058 8888
      3061 8885
TIME...MOT...LOC 0100Z 317DEG 14KT 3050 8887 

HAIL...1.00IN
WIND...<50MPH
 
$$

24/RR
1 follow-up statement
004 
WWUS54 KLIX 180114
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
814 PM CDT THU MAY 17 2018

MSC059-180130-
/O.CON.KLIX.SV.W.0037.000000T0000Z-180518T0130Z/
Jackson MS-
814 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN JACKSON COUNTY...

At 814 PM CDT, a severe thunderstorm was located over Gulf Hills, or
over St. Martin, moving southeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Ocean Springs, Gautier, Gulf Hills, Gulf Park Estates, Hickory Hills
and Latimer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3043 8858 3035 8869 3034 8873 3037 8878
      3038 8878 3042 8884 3045 8884 3051 8883
TIME...MOT...LOC 0114Z 317DEG 14KT 3046 8883 

HAIL...1.00IN
WIND...<50MPH
 
$$

24/RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:45 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 17, 3:45 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
345 PM CDT Thu May 17 2018

.SYNOPSIS...

Latest upper air analysis showed the trough axis from west
Missouri to Mississippi Coast. A general northwest descent flow
Louisiana and Southwest Mississippi. Precipitable water field off
of this morning soundings showed 1.5 inches LIX and JAN, 1 inch at
SHV and 1.23 at LCH. The dry air over western Louisiana will
slowly advect in across the our western and central zones. Intense
surface heating will create an unstable atmosphere but moisture
will be limited for moist areas.

&&

.DISCUSSION...

Upper level trough axis will drift east as dry air moves in across
the forecast area tonight. Precipitable water values will decrease
to an inch across the north zones and 1.25 inches across the
south zones tonight. Some mid layer moisture with 1.5 inches will
return across the west and spreading east Friday. An embedded
short wave will decrease 5h temps from -9c to -10c. Will maintain
slight chance across most of the forecast area with a chance
across the Mississippi Coast late Friday afternoon.

Ridge axis will finally build over northwest Gulf to the Mid
Mississippi Valley Friday night through Saturday. As a result,
rain chances will remain slight for Saturday. Ridge axis will
broaden into Sunday. Southwest flow and low level southerly flow
will bring in moisture across south Louisiana and slowly spread
north through Sunday. Will increase rain chances to 30 and 40
percent on Sunday. Models maintain a weak southwest flow through
Tuesday and develops upper level ridge over the Plains. Both
features does not change precipitable water values of 1.5 to 1.6
inches Monday through next Thursday. Ergo, will keep chances pops
in the afternoon across the area.

&&

.AVIATION...

VFR conditions will prevail at most of the terminals through
tomorrow evening. At KMCB, a brief period of light fog could produce
visibilities of 3 to 5 miles around 12z tomorrow.
Any fog should clear by 13z. 32

&&

.MARINE...

The region will remain on the western periphery of a high pressure
system through early next. A prevailing onshore flow of 10 to 15
knots will remain in place as a result.  Seas of 1 to 3 feet can
also be expected.  32

&&

.DECISION SUPPORT...
DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for Slight risk severe or
         excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe or
         excessive rainfall and/or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  92  69  91 /  10  20  10  20
BTR  71  93  70  92 /  10  20  10  20
ASD  68  92  69  90 /  10  20  10  20
MSY  74  92  73  90 /  10  20  10  20
GPT  72  89  73  88 /  10  30  20  20
PQL  66  89  69  88 /  20  30  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, May 17, 6:14 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
614 PM CDT Thu May 17 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-181115-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
614 PM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

Isolated thunderstorms are possible this evening through about 9
pm, mainly over Jackson County and possibly Harrison County and
adjacent coastal waters. Frequent lightning, gusty winds to 40
mph, small hail and brief heavy rainfall can be expected from the
stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered showers and thunderstorms will be possible
each day Friday through Wednesday. A few strong thunderstorms
will be possible. The main hazard would be strong downburst
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24/RR

In the hours before

Local storm report, May 17, 2:17 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
217 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             VANCLEAVE               30.54N 88.67W
05/17/2018  E1.00 INCH       JACKSON            MS   BROADCAST MEDIA

&&

PGRIGSBY
Special weather statement, May 17, 6:06 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
606 PM CDT THU MAY 17 2018

MSZ082-180100-
Jackson-
606 PM CDT THU MAY 17 2018

...A LINE OF STRONG THUNDERSTORMS APPROACHING JACKSON COUNTY FROM
THE NORTH...

At 605 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lucedale to 15 miles northwest of
Wade to near Perkinston. Movement was southeast at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Ocean Springs, Moss Point, St. Martin, Escatawpa, Gautier, Wade,
Latimer, Big Point, Helena, Gulf Hills, Hurley, Vancleave, Gulf Park
Estates and Hickory Hills.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3033 8850 3034 8851 3033 8852 3035 8857
      3037 8859 3035 8868 3036 8877 3043 8884
      3043 8888 3073 8888 3074 8842 3038 8841
      3037 8840
TIME...MOT...LOC 2305Z 330DEG 11KT 3088 8854 3077 8879 3082 8922

24/RR
Special weather statement, May 17, 6:59 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
659 PM CDT THU MAY 17 2018

MSZ081-082-180100-
Jackson-Harrison-
659 PM CDT THU MAY 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HARRISON AND
JACKSON COUNTIES...

At 659 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Mobile Regional
Airport to near Vancleave to 9 miles northwest of Latimer. Movement
was south at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Gulfport, Biloxi, Ocean Springs, Moss Point, St. Martin, Escatawpa,
Gautier, D'iberville, Wade, Latimer, Big Point, Helena, Gulf Hills,
Vancleave, Gulf Park Estates, Hickory Hills, Hurley and Gulfport
Airport.

LAT...LON 3036 8845 3033 8845 3032 8850 3034 8851
      3037 8861 3036 8861 3034 8873 3038 8879
      3038 8878 3043 8884 3043 8893 3042 8901
      3040 8886 3036 8912 3068 8903 3064 8864
      3066 8841 3035 8839
TIME...MOT...LOC 2359Z 003DEG 12KT 3061 8834 3057 8865 3061 8896

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:22 PM CDTSevere Thunderstorm WarningLIXJackson23 min
May 17, 7:53 PM CDTSevere Thunderstorm WarningLIXJackson37 min
May 17, 8:26 PM CDTSevere Thunderstorm WarningLIXJackson19 min
May 18, 1:41 PM CDTSpecial Weather StatementLIXWilkinson49 min
May 18, 1:51 PM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson39 min
May 18, 1:54 PM CDTSpecial Weather StatementLIXJackson51 min
May 18, 2:03 PM CDTSevere Thunderstorm WarningLIXJackson42 min
May 18, 2:25 PM CDTSevere Thunderstorm WarningLIXAmite50 min
May 18, 2:53 PM CDTSevere Thunderstorm WarningLIXAmite, Pike16 min
May 18, 3:38 PM CDTSpecial Weather StatementLIXHarrison37 min
May 18, 3:43 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison20 min
May 18, 3:55 PM CDTSpecial Weather StatementLIXJackson35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.